Ohio, 2024

Flash Flooding and Flooding in Ohio, September 27, 2024

September 27, 2024 · NWS ILN · 15 events in 3 counties and zones

The remnants of Hurricane Helene moved through the Ohio Valley during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The remnants of Hurricane Helene moved through the Ohio Valley during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 27, 12:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 27, 12:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
157 PM EDT Fri Sep 27 2024

.SYNOPSIS...
The remnants of Helene will bring rainy and windy conditions to
the region today into this evening. Low pressure will then
linger in the Ohio Valley into early next week keeping
conditions unsettled.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Not too many updates from previous forecast as the remnants of Helene
are still on track to move through the region this afternoon.

Much of our area is gusting to 30 knots or so this morning (with
the exception of our northeastern sites that are somewhat
removed from the tightest pressure gradient at the moment).
Lexington, KY to our south is now gusting well into advisory
criteria, at 47kts. We anticipate gusts to continue to increase
as we head into the late morning/ afternoon hours.

Rain has overspread the entire CWA, with the highest
reflectivity along the Ohio River. Gauges along the river are
reporting anywhere from 0.5 inch to 0.75 inch as of 10 AM this
morning. The strongest precipitation should arrive this
afternoon from 2PM to 6PM in conjunction with the strongest
winds. Total precipitation accum should still be between 1-3
inches with the highest totals near the Tri-State.

Previous discussion-->

Helene will get pulled northwest and
then westwards across Kentucky today as it transitions into an
extratropical low.

Initial area of light rain across the region early in the day is
forecast to diminish a bit after daybreak as a bit of dry slot
precedes the core of the rain with the storm. But then as
Helene makes its closest approach and pivots past the forecast
area this afternoon, a large band of tropical rain will pass
through the region. This may bring a substantial amount of rain,
1 to 3 inches, from the lower Scioto Valley into the Whitewater
Valley with the highest amounts expected across Kentucky
counties and then into the Tri- State. Even though it has been
so dry previously, this amount of rain will likely lead to some
minor flooding as well as some substantial rises on smaller
creeks and streams.

Another concern is the wind which will steadily increase through
the morning as the system approaches and the pressure gradient
tightens. Winds will become rather strong in the afternoon with
most guidance in rather good agreement sweeping a band of high
winds across the area, starting in northeast Kentucky around
midday and then progressing northwest then west across the Tri-
State and lower Miami Valley, exiting eastern Indiana in the
late afternoon/early evening. Once again, the trend has been
towards higher wind speeds and this necessitated an upgrade to a
high wind warning for much of the southern part of the forecast
area. Further north and east, winds will still be gusty and peak
during the afternoon, but they will not be quite as strong. All
indications are that the strongest winds will decrease fairly
quickly from southeast to northwest late in the day heading into
the early evening.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The former tropical system will complete getting absorbed into
an upper low over the lower Ohio Valley tonight. The then
vertically stacked system will meander about western Kentucky
on Saturday. So rain that may still be occurring near and west
of I-75 this evening will diminish, but then showers will spread
back north across the area, mainly during the day. It will be
dreary with a narrow diurnal range. Lows will be in the lower to
mid 60s with highs in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
At 00Z on Saturday evening, vertically stacked cutoff/closed
low will continue to sit and spin over Kentucky, likely centered
near Louisville or just southwest of there. Sandwiched between
two positive height anomalies (one centered over Florida and
adjacent waters, the other in a broad axis from the Desert
Southwest into the northern Great Lakes over top the low), there
just isn't much impetus to kick the system out. So it will
continue to spin and slowly weaken/fill through Sunday and into
Monday as it wobbles and drifts east/northeast into the ILN
forecast area. The presence of this feature will mean high rain
chances (particularly during the afternoons of each day) amidst
weak forcing and ample low/mid level moisture, and we could
easily see additional rains up to 1/2" from Saturday night into
Monday in a few slowly moving or nearly stationary rain bands on
the north/east side of the upper low where frontogenetical
forcing and diffluence will be maximized. There's even enough
warming underneath the cold upper low where meager instability
to result in a few storms. Under this damp/cloudy regime,
temperatures will feature a narrow diurnal range with highs in
the 70-75 range and lows only in the lower-mid 60s.

The low finally weakens to the point where it opens up into a slowly
progressive shortwave trough by Monday evening, with some weak
shortwave ridging building into the Ohio Valley in its wake. By that
time, moisture will have become shallow to the point where we can
probably remove rain chances from the forecast, although fast on the
heels of this ridging will be fast shortwave energy moving through
the base of a large/evolving central/eastern Canada longwave trough.
Frontal boundary push with this wave may instigate a few showers
Tuesday afternoon/evening as it shifts through the area, but chances
look quite low as primary forcing/height falls remain north of the
area.

Wednesday begins a period of seemingly quiet/sunny weather with
seasonable temperatures that moderate with time toward the end of
the work week.  High pressure over the area on Wednesday shifts east
turning the flow southerly on Thursday and Friday, allowing the
moderation and continued quiet weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Remnants of Helene are currently moving through the region, with
the strongest wind speeds beginning to encroach from the south
at the start of the TAF period. Expecting all sites to gust in
excess of 45 knots today, particularly through the afternoon
hours from 18z through 22z. Helene is moving quickly and,
therefore, expecting a rapid decrease in wind speeds after 00Z.
Winds remain out of the northeast/east around 10 knots through
the remainder of the TAF period.

Concurrent with the strong winds will be widespread steady
rainfall varying from light to moderate intensity throughout the
afternoon hours today. While the widespread precip moves
through this afternoon, expecting all sites to drop to MVFR
CIGs with patchy IFR VSBYs.

As Helene continues to pivot through the region this evening,
rain diminishes from east to west becoming more shower- ey in
nature before tapering off entirely around 04Z. CIGs and VSBYs
improve back to VFR conditions. However, this lull in precip is
short lived; as the system continues to rotate, additional rain
will be wrapped around and push north into all TAF sites after
09Z Saturday morning. CIGs will likely drop again to MVFR with
this next round of precip.

OUTLOOK....MVFR to IFR ceilings and visibilities likely Saturday
into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 10 PM EDT this evening for OHZ060>063-
     070>072-077>081.
     Wind Advisory until 10 PM EDT this evening for OHZ042-051>054-
     064-073-082-088.
KY...High Wind Warning until 10 PM EDT this evening for KYZ089>100.
IN...High Wind Warning until 10 PM EDT this evening for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...CA
SHORT TERM...
LONG TERM...Binau
AVIATION...CA
Hazardous weather outlook, Sep 27, 4:10 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Fri Sep 27 2024

OHZ026-034-035-043>046-055-056-065-074-280915-
Hardin-Mercer-Auglaize-Shelby-Logan-Union-Delaware-Franklin-Licking-
Fairfield-Hocking-
510 AM EDT Fri Sep 27 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Today and tonight.

Wind gusts up to 50 mph will occur this afternoon possibly into the
early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ042-051>054-064-073-082-088-280915-
Darke-Miami-Champaign-Clark-Madison-Pickaway-Ross-Pike-Scioto-
510 AM EDT Fri Sep 27 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ060>063-071-072-080-280915-
Wayne-Fayette-Union-Preble-Montgomery-Greene-Warren-Clinton-Highland-
510 AM EDT Fri Sep 27 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ070-077>079-081-280915-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Hamilton-Clermont-Brown-Adams-
510 AM EDT Fri Sep 27 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Additionally, despite ongoing drought conditions, rainfall of 2 to 4
inches may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 27, 1:48 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
248 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Non-Tstm Wnd Dmg Wilmington              39.45N 83.83W
09/27/2024                   Clinton            OH   NWS Employee

            Power or telephone pole reported down. Pole
            was snapped at the base. Wires down also.

&&
Local storm report, Sep 27, 1:49 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
249 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Non-Tstm Wnd Gst 3 ESE Wilmington        39.43N 83.78W
09/27/2024  E49 MPH          Clinton            OH   ASOS

            KILN ASOS.

&&
Local storm report, Sep 27, 1:57 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
257 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Non-Tstm Wnd Gst 3 N Springboro          39.59N 84.23W
09/27/2024  M49 MPH          Montgomery         OH   ASOS

            KMGY ASOS.

&&
Local storm report, Sep 27, 1:59 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
259 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Non-Tstm Wnd Dmg Morrow                  39.35N 84.13W
09/27/2024                   Warren             OH   Public

            Bradford Pear down in yard. Photo verified.

&&
Local storm report, Sep 27, 2:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
324 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Non-Tstm Wnd Gst 3 ESE Wilmington        39.43N 83.78W
09/27/2024  M59 MPH          Clinton            OH   ASOS

            KILN ASOS.

&&
Local storm report, Sep 27, 2:29 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
329 PM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Non-Tstm Wnd Gst 2 NNE Washington Court  39.57N 83.42W
09/27/2024  M48 MPH          Fayette            OH   AWOS

            AWOS station KI23 Fayette County Airport.

&&

nm

The radar

The Charleston,WV radar (KRLX), 108 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Scioto

When
September 27, 2:30 PM EST to 3:30 PM EST
Where
Scioto County, 0.65 mi NNE of Pinkerman to 0.5 mi N of Pinkerman
Cause
Heavy Rain
Reported by
Public
Coordinates
38.839, -82.767

High water was flowing across Neff Bratton Road near Bennett School House Road.

Flash Flood, Scioto

When
September 27, 2:45 PM EST to 3:45 PM EST
Where
Scioto County, 0.69 mi N of New Boston to 0.75 mi N of New Boston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
38.760, -82.930

One to two feet of water was rushing along Lakeview Avenue with some structures inundated.

Flash Flood, Scioto

When
September 27, 3:30 PM EST to 4:30 PM EST
Where
Scioto County, 0.37 mi NNE of Rosemount to 0.41 mi NE of Rosemount
Cause
Heavy Rain
Reported by
Public
Coordinates
38.785, -82.977

Several inches of water were rushing over Rose Avenue and Rosemount Road.

Flash Flood, Scioto

When
September 27, 3:30 PM EST to 4:30 PM EST
Where
Scioto County, 1.38 mi S of Eden Park to 1.4 mi NNE of Portsmouth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
38.750, -82.970

Several vehicles were stranded in high water on High Street. Water was also approaching the lower floors of nearby homes.

Flash Flood, Scioto

When
September 27, 3:45 PM EST to 4:45 PM EST
Where
Scioto County, 1.22 mi N of Portsmouth to 1.23 mi N of Portsmouth
Cause
Heavy Rain
Reported by
Public
Coordinates
38.747, -82.976

Several inches of water were flowing over Kinneys Lane.

Flash Flood, Scioto

When
September 27, 3:45 PM EST to 4:45 PM EST
Where
Scioto County, 1.36 mi NNE of Portsmouth to 1.36 mi S of Eden Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.749, -82.974

High water was up to car windows near the intersection of Grandview Avenue and 23rd Street.

Flash Flood, Scioto

When
September 27, 4:00 PM EST to 5:00 PM EST
Where
Scioto County, 1.24 mi SSW of Eden Park to 1.22 mi SSW of Eden Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
38.753, -82.977

High water was up to car windows at the intersection of Shawnee Road and 25th Street.

Flash Flood, Scioto

When
September 27, 4:00 PM EST to 5:00 PM EST
Where
Scioto County, 3.51 mi ENE of Clifford to 3.08 mi ENE of Clifford
Cause
Heavy Rain
Reported by
Public
Coordinates
38.940, -82.960

High water was flowing along McNamer Brown Road.

Flood, Ross

When
September 27, 4:00 PM EST to 6:00 PM EST
Where
Ross County, 0.69 mi N of Frankfort to 0.46 mi NW of Pleasant Vly
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.410, -83.180

High water was reported in several low lying areas across Ross County.

Flash Flood, Pike

When
September 27, 4:00 PM EST to 5:00 PM EST
Where
Pike County, 2.58 mi NNW of Piketon to 2.4 mi N of Piketon
Cause
Heavy Rain
Reported by
Public
Coordinates
39.106, -83.031

High water was flowing across Virginia Lane.

Flash Flood, Scioto

When
September 27, 4:00 PM EST to 5:00 PM EST
Where
Scioto County, 0.54 mi W of Portsmouth to 0.81 mi W of Portsmouth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
38.730, -82.990

The Shawnee State University parking lot was flooded with 3 to 4 feet of water.

Flash Flood, Scioto

When
September 27, 4:30 PM EST to 5:30 PM EST
Where
Scioto County, 0.88 mi NE of Portsmouth to 0.78 mi NE of Portsmouth
Cause
Heavy Rain
Reported by
Public
Coordinates
38.740, -82.970

U.S. Route 52 was flooded with 6 to 8 inches of water.

Flash Flood, Ross

When
September 27, 4:30 PM EST to 5:30 PM EST
Where
Ross County, 0.81 mi ENE of Spargursville to 0.63 mi E of Spargursville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.224, -83.156

Several inches of water were flowing across Minnehan Bend Road.

Flood, Pike

When
September 27, 5:30 PM EST to 7:30 PM EST
Where
Pike County, 2.96 mi NNW of Piketon to 3.1 mi WNW of Glen Jean
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
39.110, -83.040

The Lake White high pool flooded nearby homes and roads when the flood gate could not be opened due to a power outage.

Flash Flood, Ross

When
September 27, 6:15 PM EST to 7:15 PM EST
Where
Ross County, 0.96 mi NNW of Spargursville to 0.77 mi NNW of Spargursville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.232, -83.179

Sulpher Lick was out of its banks and caused 2 to 3 feet of water to flow across Alexander Holler Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208718, 1208723, 1208727, 1208736, 1208748, 1208754, 1208759, 1208767, 1208769, 1208781, 1208786, 1208790, 1208792, 1208800, 1208959.